Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 20, 2018, 3:32 PM CDT for Franklin County, Moore County, Tennessee. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 3:32 PM CDT (20:32 UTC)
- Expired
- May 20, 2018, 4:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Franklin County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 50 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:33 PM CDT | TSTM WND DMG | 1 Ene Lynchburg, TN | EMA REPORTS MULTIPLE TREES DOWN IN THE VICINITY OF PLEASANT HILL RD AND EAST OF HWY 55. |
| May 20, 3:33 PM CDT | TSTM WND DMG | 2 S Lynchburg, TN | EMA REPORTS TREE DOWN ACROSS ROAD ALONG NORMAN WISEMAN RD. |
| May 20, 3:33 PM CDT | TSTM WND DMG | 3 Ese Lynchburg, TN | EMA REPORTS TREE DOWN ACROSS LOIS CREEK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
348
WUUS54 KHUN 202032
SVRHUN
TNC051-127-202100-
/O.NEW.KHUN.SV.W.0049.180520T2032Z-180520T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
332 PM CDT SUN MAY 20 2018
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Moore County in Middle Tennessee...
Northwestern Franklin County in Middle Tennessee...
* Until 400 PM CDT.
* At 331 PM CDT, a severe thunderstorm was located near Lynchburg,
moving northwest at 5 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lynchburg, Estill Springs, Tims Ford Lake, Lois, Marble Hill and
Arnold AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3536 8617 3529 8613
3519 8630 3532 8651 3534 8648 3532 8645
3532 8642 3535 8641 3536 8633 3541 8629
3541 8626
TIME...MOT...LOC 2031Z 141DEG 5KT 3530 8627
HAIL...0.88IN
WIND...60MPH
$$
KTW1 follow-up statement
551
WWUS54 KHUN 202052
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
352 PM CDT SUN MAY 20 2018
TNC051-127-202102-
/O.EXP.KHUN.SV.W.0049.000000T0000Z-180520T2100Z/
Moore TN-Franklin TN-
352 PM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR MOORE AND NORTHWESTERN
FRANKLIN COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3536 8617 3529 8613
3519 8630 3532 8651 3534 8648 3532 8645
3532 8642 3535 8641 3536 8633 3541 8629
3541 8626
TIME...MOT...LOC 2052Z 141DEG 5KT 3532 8629
$$
KTWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:54 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 20, 1:54 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 154 PM CDT Sun May 20 2018 .NEAR TERM...(Tonight) Issued at 153 PM CDT Sun May 20 2018 A generally active more summer like thunderstorm forecast is expected through Thursday before a stronger system arrives late next weekend. This could mean a wet Memorial Day Weekend, but with changes in the timing of this system stay tuned for further updates over next several days. Details below... Convective initiation has already begun across the higher terrain of TN/AL/GA as a result of lift from the northern sector of a weak mid- level trough moving north on the westward flank of an Atlantic ridge. Without any sustained lifting mechanism, this activity is pulse like in nature. Instability remains high enough to support strong storms with small hail, heavy rainfall, and gusty microburst winds of 40-50 MPH. These storms may continue into the evening mainly before midnight. In addition, VIS satellite and radar imagery is showing a southeastward moving outflow boundary moving towards the MS River causing strong to severe updrafts over east AR/W TN. As this activity and downstream convective cells develop over N MS, could also see additional convective initiation from outflow boundaries and typical summer time initiation where saturated air exists over NW AL. This activity may also extend into the evening (and possibly into early Monday morning). Have adjusted/retained POPs in the forecast for that possibility through the overnight. Otherwise, expect another muggy night with dewpoints in the mid 60s and overnight lows in the mid to upper 60s. Patchy fog may also occur around areas where cloud cover scatters enough for evaporative cooling to take place, and may add to forecast for tonight. .SHORT TERM...(Monday through Tuesday night) Issued at 153 PM CDT Sun May 20 2018 By Monday the weak mid-level trough will be moving across Alabama and Georgia, which with the prevailing maritime tropical airmass, will mean even more areal coverage of showers and storms beginning in the morning. There will likely be breaks in the cloud cover as evidenced by the "upstream" convection occurring with the same trough over GA/FL. So, surface temperatures will rise well above the convective temperatures (low 80s) for surface based parcels during the afternoon (current forecast high temps in mid 80s). With slight inverted V signatures in the forecast soundings and the ample instability, could see similar impacts as today with gusty winds up to 50 MPH, frequent lightning, and even small hail. It will be more difficult to see small hail given the high freezing levels, but with an actual lifting mechanism in place, these updrafts may be more sustained and stronger. This thunderstorm activity should continue into Monday evening before the trough dissipates and/or looses its structure across the Southeast. Some of the models are showing a redevelopment of a mid- level low/vort max with it within the weak ridging pattern across the Southeast on Tuesday. However, even without that occurring, could still see scattered storms again on Tuesday from the previous day's outflow boundaries and lack of synoptic subsidence. Thus, have left the higher chance POPs in for Tuesday as well. This thunderstorm activity should then diminish in coverage after sunset on Tuesday evening. .LONG TERM...(Wednesday through Saturday) Issued at 153 PM CDT Sun May 20 2018 By Wednesday into Thursday, a ridge begins to amplify slightly over the Southeast, but subsidence is not strong enough to mitigate storm development on both days. Temperatures should be slightly higher with daytime highs more in the upper 80s, but little change in the prevailing maritime tropical airmass will take place. Then, by Memorial Day weekend, a fairly chaotic weather pattern develops with a trough moving east across the Midwest Friday in differing amplifications depending on the model/ensemble member. Meanwhile, a tropical wave appears to develop over the Gulf of Mexico. The interaction and timing of both of these lifting mechanisms could bring widespread thunderstorms to the region for the whole weekend. So, with the uncertainty did include lower POPs than what the SuperBlend had which still has the area in high chance POPs while temperatures remain about the same as the short term (in the 80s for highs and mid to upper 60s for lows). && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1222 PM CDT Sun May 20 2018 VFR conditions are expected to prevail across north AL/Southern middle TN for at least the next 12 hours. However, there may be isolated to scattered TSRA development between 21-00Z which would act to lower the cig/vis in the vicinity of these storms. Am not confident enough to include more than VCTS in the TAFs. In addition, there could be MVFR cigs that move north from central GA/AL around 10-12Z. Additional storm development is also possible late in the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...SL.77 SHORT TERM...SL.77 LONG TERM...SL.77 AVIATION...SL.77 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 20, 2:18 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 218 PM CDT Sun May 20 2018 ALZ001>010-016-TNZ076-096-097-211000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 218 PM CDT Sun May 20 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This afternoon and Tonight... Scattered thunderstorms will continue this afternoon and evening. Gusty winds to 50 PH, small hail, lightning, and very heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Isolated to scattered thunderstorms are expected each day this week, with the greatest coverage occurring from the late morning into the early evening hours. Brief gusty winds, lightning, and heavy rainfall will be the main threats with this activity. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Local storm report, May 20, 2:44 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 3 NE CROSSVILLE 34.32N 85.96W
05/20/2018 DEKALB AL TRAINED SPOTTER
TWO LARGE TREES AND POWER LINES DOWN ON
COUNTY ROAD 20 NEAR DAWSON, AL.
&&
SLSpecial weather statement, May 20, 2:48 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Huntsville AL 248 PM CDT SUN MAY 20 2018 TNZ096-202015- Lincoln TN- 248 PM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL 315 PM CDT... At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near Fayetteville, moving south at 15 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fayetteville, Lincoln, Howell, Dellrose, Belleview, Cash Point, Skinem, Coldwater, Blanche and Harms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3524 8678 3524 8656 3499 8650 3499 8683 TIME...MOT...LOC 1948Z 359DEG 13KT 3517 8667 70/DD
Special weather statement, May 20, 3:05 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CDT SUN MAY 20 2018
ALZ006-202045-
Madison AL-
305 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON COUNTY UNTIL
345 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Market, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Moores Mill, Hazel Green, New Market, Maysville, Ryland and Plevna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3476 8635 3476 8648 3497 8657 3499 8640
3499 8634
TIME...MOT...LOC 2005Z 175DEG 20KT 3484 8643
KTWSpecial weather statement, May 20, 3:13 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
313 PM CDT SUN MAY 20 2018
TNZ076-096-202100-
Moore TN-Lincoln TN-
313 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE AND NORTHEASTERN
LINCOLN COUNTIES UNTIL 400 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving northwest at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lynchburg, Mulberry, Chestnut Ridge, Belleville, Hurdlow, Lois,
Mimosa, Booneville, Marble Hill and Kelso.
LAT...LON 3532 8645 3532 8642 3534 8641 3535 8640
3522 8632 3520 8630 3520 8631 3518 8631
3509 8644 3529 8667 3536 8654 3536 8649
TIME...MOT...LOC 2013Z 145DEG 12KT 3521 8640
KTWSpecial weather statement, May 20, 3:16 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
316 PM CDT SUN MAY 20 2018
TNZ076-097-202100-
Franklin TN-Moore TN-
316 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 400 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tims Ford Lake, moving northwest at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Decherd, Estill Springs, Tims Ford Lake, Arnold AFB and Woods
Reservoir.
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3534 8624 3535 8622 3533 8620 3536 8617
3535 8616 3536 8616 3536 8611 3523 8606
3522 8630 3535 8638 3536 8633 3541 8628
TIME...MOT...LOC 2016Z 141DEG 6KT 3528 8624
KTWSpecial weather statement, May 20, 3:26 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
326 PM CDT SUN MAY 20 2018
TNZ076-097-202115-
Franklin TN-Moore TN-
326 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND NORTHWESTERN FRANKLIN
COUNTIES UNTIL 415 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving northwest at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lynchburg, Estill Springs, Tims Ford Lake, Hurdlow, Lois, Marble
Hill, Arnold AFB and Woods Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3535 8618 3536 8614
3527 8606 3516 8633 3523 8639 3524 8642
3526 8641 3532 8651 3534 8648 3532 8642
3535 8641 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 2026Z 141DEG 6KT 3529 8627
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:43 AM CDT | Special Weather Statement | HUN | Franklin | 32 min |
| May 20, 2:14 PM CDT | Special Weather Statement | HUN | Lincoln | 31 min |
| May 20, 2:48 PM CDT | Special Weather Statement | HUN | Lincoln | 27 min |
| May 20, 3:13 PM CDT | Special Weather Statement | HUN | Lincoln | 47 min |
| May 20, 3:16 PM CDT | Special Weather Statement | HUN | Moore | 44 min |
| May 20, 3:26 PM CDT | Special Weather Statement | HUN | Moore | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.